New York, 2007

Hail and Damaging Wind in New York, May 10, 2007

May 10, 2007 · NWS BGM · 12 events in 5 counties and zones

Low pressure over the eastern Great Lakes Wednesday evening, May 9th, tracked east into Upstate New York by Thursday morning on the 10th. The low pressure system dragged a cold front through the region on the 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Low pressure over the eastern Great Lakes Wednesday evening, May 9th, tracked east into Upstate New York by Thursday morning on the 10th. The low pressure system dragged a cold front through the region on the 10th. Showers and thunderstorms developed during the afternoon ahead of the cold front, which swept through the region by late evening on the 10th. The thunderstorms produced mainly large hail, with a couple reports of wind damage and a small tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 10, 9:05 AM EST, 1 hour 40 minutes earlier.

Area forecast discussion, May 10, 9:05 AM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1005 AM EDT THU MAY 10 2007

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA LATER TODAY
AND TONIGHT...ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. HIGH
PRESSURE WILL FOLLOW THIS SYSTEM, WITH FAIR WEATHER AND COOLER
TEMPERATURES FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH THIS AFTERNOON/...
UPPER LEVEL LOW PRESSURE MOVING INTO WNY THIS MORNING WITH BROAD
SYNOPTIC SCALE LIFT OVERSPREADING CNY. THIS UVM WILL CONTINUE THRU
THE AFTERNOON. MID LVL LAPSE RATES UNSTABLE...SO RELATIVELY WEAK
ELEVATED CONVECTIVE ACTIVITY IS ONGOING. MESOSCALE ANALYSIS
CONTINUES TO SHOW BLYR INHIBITION...SO WE AWAIT FOR DAYTIME
HEATING TO BRING IT ALL TOGETHER. CONVECTIVE ANALYSIS VIA 12Z
RAOBS AND MODEL SOUNDINGS WOULD SUGGEST THAT MOST FAVORABLE AREAS
FOR STRONG CONVECTION THIS AFTERNOON WILL BE TO THE EAST AND SOUTH
COUNTIES WHERE BEST SFC HEATING OCCURS AWAY FROM MORNING CLOUD
COVER. LOOKING AT MLCAPES NEAR 1000-1500 J/KG. SHEAR PARAMETERS
NOT GREAT...BUT DO APCH 25-30 KTS AT 0-3KM AND 0-6 KM...MAINLY
MHWK VALLEY AND UPR SUSQ REGION...WITH WEAKER SHEAR OVER NEPA.
PLENTY OF TSRA COVRG EXPECTED THIS AFTN...BUT HISTORICAL SIMILAR
SOUNDING ANALYSIS PAINTS THE PICTURE OF ONLY ISOLD SEVERE POTENTIAL
GIVEN FCST CONVECTIVE PARAMETERS. BEST THREAT SEEMS TO BE HAIL AS
COLD POOL MOVES IN. THIS SEEMS IN LINE WITH SPC THINKING IN DAY 1
OUTLOOK. MADE APPROPRIATE ADJUSTMENTS TO GRID FCSTS FOR TIMING AND
ADDED SOME ENHANCED WORDING THIS AFTERNOON.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY/...

AN INTERESTING ASPECT MAY BE THE POTNL FOR SOME +RA ACRS SE ZONES
TNGT. MDLS SUGGEST THE PRE-FNTL TROF SLOWS UPS ACRS THIS AREA,
WITH AN ENHANCED 925/850 MB LOW LVL JET DVLPNG JUST AHEAD OF THIS
FEATURE AFTER 00Z. DID NOT PLAY THIS IN THE QPF GRIDS (HPC
GUIDANCE LOOKED GOOD) BUT WILL MONITOR LATER MDL RUNS TO SEE IF
THEY CONTINUE ADVERTISE POTNL QPF ENHANCEMENT IN THIS AREA.

ANOTHER S/WV, CRNTLY APRCHNG WRN ONTARIO, WILL USHER THRU THE REAL
CDFNT ON FRIDAY. PROFILES SUGGEST WELL BE CAPPED BEHIND THE
INITIAL SFC BNDRY, SO STAYED WITH A DRY FCST (OTHER THAN THE PSBLTY
OF SOME LINGERING MRNG -SHRA FAR ERN ZONES). HOWEVER, WELL HAVE TO
MONITOR LATER MDL RUNS FOR PTNL OF SOME AFTN DVLPMNT, PRIMARILY
OVER THE SRN CATSKILLS AND NE PA. OTRW FAIR WX RETURNS AS CANADIAN
HIGH BUILDS IN FOR FRI NGT AND SAT WITH COOLER TEMPS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
ZONAL FLOW WILL BECOME NORTHWESTERLY OVER THE EASTERN UNITED STATES
BY SATURDAY NIGHT AND THIS NORTHWEST FLOW WILL CONTINUE INTO NEXT
WEEK.  SURFACE HIGH PRESSURE WILL BUILD SOUTH INTO THE REGION ON
SUNDAY...CREST OVER THE REGION SUNDAY NIGHT AND THEN MOVE OFFSHORE
ON MONDAY. TEMPS ALOFT ASSOCIATED WITH THIS HIGH WILL BE PRETTY COOL
FOR SUNDAY...LIKELY KEEPING HIGHS A LITTLE BELOW SEASONAL NORMS.

WITH THE HIGH PULLING AWAY ON MONDAY...THE NEXT WEATHER MAKER WILL
APPROACH THE REGION FROM THE NORTHWEST.  SHOWER ACTIVITY WILL
INCREASE AS THE SYSTEM APPROACHES MONDAY AFTERNOON.  BECAUSE OF
TIMING DIFFERENCES AMONGST THE MODELS...AS WELL AS THE POSSIBILITY
THAT THE COLD FRONT WILL HAVE TROUBLE PUSHING SOUTH OF THE AREA ON
WEDNESDAY...WE WILL KEEP CHC POPS FOR SHOWERS IN THE FORECAST
THROUGH WEDNESDAY...ALTHOUGH AT THIS POINT...IT DOESNT LOOK LIKE THE
ENTIRE MON-WED TIMEFRAME WILL BE WET. THUNDER IS NOT OUT OF THE
QUESTION...BUT WILL LEAVE IT OUT OF THE FORECAST ATTM UNTIL TIMING
CERTAINTY GROWS. TEMPERATURES IN THE DEVELOPING SOUTHWESTERLY LOW
LEVEL FLOW WILL REBOUND FOR MONDAY-TUESDAY...LIKELY NEAR OR A
LITTLE ABOVE SEASONAL NORMS AS LONG AS THE UPCOMING FRONTAL SYSTEM
DOES NOT STALL OVER THE AREA.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
PATCHY FOG AT BGM AND LOW STRATUS AT AVP WILL PROVIDE INTERMITTENT
MVFR RESTRICTIONS THROUGH 14Z. SHOWERS WITH EMBEDDED THUNDERSTORMS
WILL TRACK FROM ELM TO ITH FROM 12-16Z. OUTSIDE OF THESE SHOWERS
AND THUNDERSTORMS...VFR CONDITIONS WILL PREVAIL.

THE PRIMARY BATCH OF THUNDERSTORMS WILL MOVE IN FROM THE WEST
AROUND 20Z. CONFIDENCE IS HIGH THAT THERE WILL BE THUNDERSTORM
ACTIVITY AT ALL TERMINALS. FEEL VSYBS WILL DROP TO MVFR RANGE WITH
HEAVIER RAIN...BUT CIGS SHOULD MOSTLY STAY IN THE VFR RANGE.

RAIN WILL PULL OUT AFTER 2-3Z WITH LOW CLOUDS/FOG DEVELOPING AFTER
MIDNIGHT. AT BGM/ITH CIGS MAY DROP TO IFR LEVELS...BUT ELSEWHERE
FEEL LOW MVFR WILL BE THE PREDOMINATE FLIGHT CATEGORY.

RAPID IMPROVEMENT TO VFR IS EXPECTED DURING THE MORNING HOURS ON
FRIDAY.

WINDS WILL BE SOUTHWESTERLY 10KTS OR LESS TODAY...EXCEPT NEAR
THUNDERSTORMS. WINDS WILL BECOME WESTERLY AT 10KTS OR LESS AFTER
MIDNIGHT AND PERSIST THROUGH THE MORNING.

VFR CONDITIONS WITH NORTHWESTERLY WINDS WILL TAKE OVER AND LAST
THROUGH THE UPCOMING WEEKEND. NEXT CHANCE FOR RESTRICTIONS WILL
COME MONDAY AFTERNOON DUE TO POTENTIAL SHOWERS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

NEAR TERM...13
AVIATION...38
Hazardous weather outlook, May 10, 2:15 AM EST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
315 AM EDT THU MAY 10 2007

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-110715-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
315 AM EDT THU MAY 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE REGION LATER TODAY
AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EARLY THIS EVENING. THE MAIN THREAT FROM THESE
STORMS WILL BE HAIL UP TO 1 INCH IN DIAMETER, AND WIND GUSTS OF 40
TO 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO  HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

In the hours before

Special weather statement, May 10, 6:57 AM EST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
757 AM EDT THU MAY 10 2007

NYZ015-022-101230-
STEUBEN NY-YATES NY-
757 AM EDT THU MAY 10 2007

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 752 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL.  THIS STORM
  WAS LOCATED NEAR PRATTSBURG...AND MOVING NORTHEAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ITALY HILL AND ITALY AT 810 AM EDT...
  BRANCHPORT AT 815 AM EDT...
  GUYANOGA AND BLUFF POINT AT 820 AM EDT...
  YATESVILLE AND FRIEND AT 825 AM EDT...
  POTTER AND PENN YAN AT 830 AM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

ARNOTT
Special weather statement, May 10, 10:34 AM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1134 AM EDT THU MAY 10 2007

NYZ022-101600-
STEUBEN NY-
1134 AM EDT THU MAY 10 2007

...STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 1133 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR GREENWOOD...AND
  MOVING NORTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  JASPER AT 1145 AM EDT...
  WOODHULL AT 1150 AM EDT...
  WEST CAMERON AT 1155 AM EDT...
  CAMERON AND CAMERON MILLS AT NOON EDT...

THIS STORM WILL BE ACCOMPANIED BY SMALL HAIL AND VERY HEAVY RAINFALL.

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

ARNOTT

The radar

The State College radar (KCCX), 126 km away, was scanning. The volume nearest the first event began at 15:46 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Steuben

When
May 10, 10:45 AM EST
Where
Steuben County, Willeyville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.030, -77.700

Strong thunderstorm winds blew down trees and wires.

Hail, Oneida

When
May 10, 10:53 AM EST
Where
Oneida County, Whitesboro
Measured
0.75 in hail
Reported by
Public
Coordinates
43.120, -75.300

Hail, Steuben

When
May 10, 12:21 PM EST
Where
Steuben County, 0.86 mi SE of Painted Post
Measured
0.75 in hail
Reported by
Public
Coordinates
42.161, -77.088

Hail, Chenango

When
May 10, 3:00 PM EST
Where
Chenango County, North Norwich
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
42.620, -75.530

Golf ball size hail covered the ground and was approximately two inches deep in one area.

Hail, Broome

When
May 10, 3:13 PM EST
Where
Broome County, Chenango Forks
Measured
0.88 in hail
Reported by
Public
Coordinates
42.230, -75.870

Hail, Chenango

When
May 10, 3:17 PM EST
Where
Chenango County, Greene
Measured
0.88 in hail
Reported by
Public
Coordinates
42.330, -75.770

Hail, Chenango

When
May 10, 3:19 PM EST
Where
Chenango County, Norwich
Measured
0.88 in hail
Reported by
Public
Coordinates
42.530, -75.520

Hail, Otsego

When
May 10, 3:38 PM EST
Where
Otsego County, Burlington
Measured
0.75 in hail
Reported by
Public
Coordinates
42.720, -75.130

Hail, Otsego

When
May 10, 3:46 PM EST
Where
Otsego County, Hartwick
Measured
0.75 in hail
Reported by
Public
Coordinates
42.650, -75.050

Hail, Otsego

When
May 10, 3:55 PM EST
Where
Otsego County, Oneonta
Measured
0.75 in hail
Reported by
Public
Coordinates
42.450, -75.070

Hail, Otsego

When
May 10, 4:00 PM EST
Where
Otsego County, 1.23 mi NW of Milford
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.590, -74.950

Hail, Otsego

When
May 10, 4:00 PM EST
Where
Otsego County, 0.51 mi W of Cooperstown
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
42.700, -74.930

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37506, 32032, 32033, 32034, 32035, 32036, 32037, 32038, 32039, 32040, 32041, 32042.